Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Factorizing complex symmetric matrices with positive definite real and imaginary parts
HTML articles powered by AMS MathViewer

by Nicholas J. Higham PDF
Math. Comp. 67 (1998), 1591-1599 Request permission


Complex symmetric matrices whose real and imaginary parts are positive definite are shown to have a growth factor bounded by 2 for LU factorization. This result adds to the classes of matrix for which it is known to be safe not to pivot in LU factorization. Block $\mathrm {LDL^T}$ factorization with the pivoting strategy of Bunch and Kaufman is also considered, and it is shown that for such matrices only $1\times 1$ pivots are used and the same growth factor bound of 2 holds, but that interchanges that destroy band structure may be made. The latter results hold whether the pivoting strategy uses the usual absolute value or the modification employed in LINPACK and LAPACK.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (1991): 65F05
  • Retrieve articles in all journals with MSC (1991): 65F05
Additional Information
  • Nicholas J. Higham
  • Affiliation: Department of Mathematics, University of Manchester, Manchester, M13 9PL, England
  • Email:
  • Received by editor(s): December 8, 1996
  • © Copyright 1998 American Mathematical Society
  • Journal: Math. Comp. 67 (1998), 1591-1599
  • MSC (1991): Primary 65F05
  • DOI:
  • MathSciNet review: 1474652